Utah, 2013High Wind in Utah, March 21, 2013
March 21, 2013 · NWS SLC · 1 event in 1 county or zone
A cold front associated with a fast-moving weather disturbance brought gusty winds to northern Utah, with the strongest winds in the Great Salt Lake Desert.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a fast-moving weather disturbance brought gusty winds to northern Utah, with the strongest winds in the Great Salt Lake Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 21, 3:35 AM MST, 50 minutes earlier.
Area forecast discussion, Mar 21, 3:35 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 AM MDT THU MAR 21 2013
.SYNOPSIS...A COLD FRONT WILL CROSS UTAH THIS MORNING WITH EVEN
COLDER AIR SETTLING INTO THE AREA ON FRIDAY. A COLD NORTHWEST FLOW
WILL CONTINUE THROUGH THE WEEKEND.
&&
.DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY DEPICTS A
PROGRESSIVE PACIFIC TROUGH MOVING INTO THE NORTHERN GREAT BASIN.
STRONG TILT WITH THIS SYSTEM AS ASSOCIATED SURFACE BOUNDARY IS
ALREADY MOVING THROUGH THE CENTRAL WASATCH AT THIS TIME.
CONVECTIVE IN NATURE OVER THE LAST SEVERAL HOURS...SAID FRONT WILL
CONTINUE TO WORK SOUTH SOUTHEAST THIS MORNING...THOUGH AS SEEN OF
LATE IT WILL BE OUTRUNNING THE UPPER SUPPORT REMAINING UPSTREAM AT THIS
TIME. IR IMAGERY HAS BEEN INDICATING ENHANCED DYNAMIC FORCING
ALONG THE H7 BAROCLINIC ZONE WITH COOLING OF CLOUD TOPS EXTENDING
FROM THE SNAKE RIVER VALLEY SOUTHWEST INTO NORTHERN NEVADA...THIS
BEING THE LEADING EDGE OF UPPER SUPPORT TO COME LATER THIS MORNING.
IN THE NEAREST TERM SEEING NUMEROUS SHOWERS WITH SNOW ABOVE
65/7000 FEET WITH CONVECTION LIKELY LOWERING THOSE LEVELS SOME
1000 FEET OR SO ALONG THE SURFACE FRONT. THE MID LEVEL SUPPORT
MENTIONED PREVIOUSLY WILL PUSH THROUGH NORTHERN UTAH BETWEEN
10-14Z BRINGING WITH IT ENOUGH COLD ADVECTION FOR A LOWERING OF
SNOW LEVELS TO VALLEY FLOORS FROM ABOUT UTAH VALLEY NORTHWARD.
GOING SNOW ADVISORY LOOKS SOLID FOR THE WASATCH AND WESTERN UINTA
MTNS AND DO NOT EXPECT ADDITIONAL HIGHLIGHTS AT THIS TIME AS ANY
VALLEY SNOWFALL WILL BE AN INCH OR LESS ON THE COLDER SURFACES.
MINIMAL IMPACT EXPECTED IN THE MOUNTAIN VALLEYS. LOW AMPLITUDE AND
FAST MOVING...NOT EXPECTING MUCH ACTIVITY FROM THIS TROUGH ACROSS
THE SOUTHERN 2/3RDS OUTSIDE OF TERRAIN BASED SHOWERS THIS MORNING
SPARKED FROM APPROACH AND PASSAGE COUPLED WITH LINGERING LOW/MID
LEVEL MOISTURE.
RAPID PROGRESSION OF TROUGH EXPECTED TO YIELD PARTIAL AFTERNOON
CLEARING WITH ANY LINGERING SHOWERS CONFINED TO TERRAIN ACROSS THE
NORTH. THIS THE CASE AS DEEPEST MOISTURE WILL BE SHUNTED EAST
WITH PASSAGE. HAVE ONLY MADE SUBTLE CHANGES TO PREVIOUS FORECAST
FOR TODAY...MOST NOTABLY A MORE DISTINCT AFTERNOON DRYING TREND.
TRAILING WAVE DESCENDING SOUTHEAST FROM THE GULF OF ALASKA ATTM
WILL APPROACH THE AREA TONIGHT. RESPONSE LOCALLY WILL BE TO
STABILIZE MID LEVELS AND AID DRYING CONDITIONS FOR A PERIOD TONIGHT.
ALTHOUGH MOISTURE ADVECTION WILL BE MEAGER AS TROUGH DESCENDS INTO
THE AREA...BREADTH OF INSTABILITY (H7 TEMPS LOWERING TO -16 C WHILST
H5 TEMPS LOWER TO -36 C PER GFS) DEVELOPING WITH PASSAGE FRIDAY
WILL ENABLE WIDESPREAD SNOW SHOWERS ACROSS THE NORTH. THIS
ESPECIALLY HOLDS TRUE FOR THE MOUNTAINS. RAISED BOTH VALLEY AND
MTN POPS ROUGHLY 20 PERCENT IN THE NORTH TO ACCOUNT FOR THIS
THINKING.
A COLD NORTHWEST FLOW WILL REMAIN IN THE AREA INTO AND THROUGH THE
WEEKEND AHEAD. GLOBAL MODELS SUGGEST ONE LAST LOBE WILL ROTATE
AROUND THE ALBERTA PARENT LOW ENTERING NORTHERN PORTIONS ON
SUNDAY. AGAIN...NOT OVERLY IMPRESSIVE DYNAMICALLY BUT INSTABILITY
ALONE WILL BE ENOUGH TO PROMOTE SCATTERED SNOW SHOWERS ACROSS THE
NORTH WHILE DRY CONDITIONS REMAIN IN PLACE ACROSS THE SOUTH.
INCREASED POPS ROUGHLY 10 PERCENT ACROSS THE NORTHERN MOUNTAINS
DUE TO ABOVE REASONING.
GLOBALS REASONABLY DEPICT SHORT WAVE RIDGING BUILDING INTO THE
REGION EARLY NEXT WEEK AS SOUTHERN/NORTHERN BRANCH TROUGHS
INTERACT AND DUMBBELL ABOUT EACH OTHER CARVING SOUTH OFF THE
COAST. LOOSE CONFIDENCE QUITE RAPIDLY IN GUIDANCE AT THIS POINT AS
DETAILS DIFFER IN MODELS AND RUN TO RUN CONSISTENCY HAS BEEN SUB
PAR. NO CHANGES IN FORECAST PAST DAY 5 OR SO.
&&
.AVIATION...SCATTERED SHOWERS WILL MOVE ACROSS THE SLC TERMINAL
THROUGH ABOUT 15-16Z THIS MORNING. RAIN WILL MIX WITH AND BRIEFLY
CHANGE TO SNOW BETWEEN 13 AND 14Z WITH A 30 PERCENT OF LINGERING
UNTIL 15Z. CIGS ARE EXPECTED TO REMAIN BELOW 7K FT AGL THROUGH 19Z
WITH MVFR CONDITIONS EXPECTED FROM 13 TO 17Z IN SNOW SHOWERS AND
CIGS BELOW 3K FT AGL. NO SNOW ACCUMULATION ON PAVEMENT. WINDS WILL
BE NORTHWESTERLY WITH OCCASIONAL GUSTS TO 30 MPH POSSIBLE WITH
SHOWERS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR UTZ007>009.
WY...NONE.
&&
MERRILL/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 21, 4:23 AM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 AM MDT THU MAR 21 2013
UTZ001>016-019>021-517-518-WYZ021-221130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
523 AM MDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
PRECIPITATION WILL BECOME MORE WIDESPREAD ACROSS THE NORTHERN
OUTLOOK AREA THIS MORNING BEFORE TAPERING BY MIDDAY. SNOW LEVELS
WILL FALL FROM NEAR 6000 FEET TO NORTHERN VALLEY FLOORS BY MID
MORNING. SNOW SHOWERS COULD BE BRIEFLY HEAVY THIS MORNING BEFORE
THE PRECIPITATION ENDS BY MIDDAY. HOWEVER...LITTLE ACCUMULATION IS
EXPECTED IN THE WASATCH FRONT VALLEYS WITH SLUSHY ACCUMULATION
POSSIBLE ON THE BENCHES AND IN THE MOUNTAIN VALLEYS.
WINTER DRIVING CONDITIONS WILL CONTINUE AT HIGHER ELEVATIONS OF
THE NORTH THURSDAY MORNING. ACCUMULATING SNOW IS EXPECTED TO IMPACT
THE MORNING COMMUTE OVER MOUNTAIN PASSES SUCH AS PARLEYS SUMMIT ON
I-80.
GUSTY NORTHWEST WINDS UP TO 55 MPH WILL CREATE DANGEROUS CROSSWIND
CONDITIONS ACROSS INTERSTATE 80 IN WESTERN TOOELE COUNTY INTO MID
MORNING. THESE STRONG WINDS ARE EXPECTED TO DISSIPATE QUITE
RAPIDLY FOR THE LATE MORNING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER COLD FRONT IS EXPECTED FRIDAY MORNING...BRINGING ANOTHER
CHANCE OF SNOW TO PORTIONS OF THE NORTHERN OUTLOOK AREA THROUGH
FRIDAY EVENING. MUCH COOLER TEMPERATURES WILL PREVAIL THURSDAY
THROUGH THE UPCOMING WEEKEND...WITH PERIODIC SNOW SHOWERS
CONTINUING AT TIMES ACROSS THE NORTHERN OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Great Salt Lake Desert and Mountains
- When
- March 21, 4:25 AM MST to 6:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts across the Great Salt Lake Desert included 74 mph at Wendover Peak, 66 mph at Diddle Knoll, and 60 mph at the Interstate 80 at Milepost 29 sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- Winter Weather in Virginia, March 21, 2013$20,000 · 2 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- High Wind in Texas, March 21 to 23, 201363 kt wind · 7 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Weather in Wyoming, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438534.